Texas, 2021

Damaging Winds in Texas, July 11, 2021

July 11, 2021 · NWS SJT · 2 events in 2 counties and zones

Isolated severe thunderstorms across the Big Country produce wind gusts of 60 to 70 mph and minor tree damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SJT wrote it up.

Isolated severe thunderstorms across the Big Country produce wind gusts of 60 to 70 mph and minor tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before the first event at Jul 11, 1:03 AM CST, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 11, 1:03 AM CST, 2 hours 19 minutes before
Area Forecast Discussion
National Weather Service San Angelo TX
203 AM CDT Sun Jul 11 2021

...New SHORT TERM...

.SHORT TERM...
(Today and tonight)
Issued at 202 AM CDT Sun Jul 11 2021

Line of strong to severe showers and thunderstorms south of the
Red River Valley at 130 AM will be moving into Haskell and
Throckmorton around 330 AM...and the I-20 corridor including
Abilene between 530 and 630 AM. While the line of storms is
expected to weaken, some storms may still be capable of damaging
winds to 60 mph and penny size hail through daybreak.

While the short range models indicate the storms diminishing early
this morning, additional storm development is possible by mid
afternoon with additional heating, and as a weak cold front moves
into the Concho Valley and Heartland and dissipates. Surface based
CAPES increase to 1500-2000 J/KG and MUCAPES 2000-2800 J/KG this
afternoon, so there should enough instability for severe storms. SPC
has a marginal risk of severe storms across much of West Central
Texas north of I-10, with a slight risk over Callahan, Runnels,
Coleman, Brown Counties today and tonight.

Highs will likely be a couple degrees cooler due to clouds and
storms, but still warm in the 90 to 93 degree range. Lows tonight
will be near 70.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 138 AM CDT Sun Jul 11 2021

Anything left from the frontal boundary that is expected to move
into central Texas on Sunday should wash out for Monday. But, any
residual outflows from earlier precipitation may provide a focus
for a few storms across the Concho Valley and I-10 corridor on
Monday, mainly in the afternoon. At this point, storm coverage
should be fairly low and will not likely be severe. Otherwise,
highs should reach the upper 80s to around 90 areawide. Stratus
and convective debris may hold down high temperatures in a few
places as well.

As we get into Tuesday and beyond, we'll start to see a slight
pattern change set up.  The upper ridge out west will continue to
wobble around and fluctuate, while otherwise staying centered over
the Desert Southwest.  Global models show a series of 500mb
shortwave troughs traversing the northern and central US through
much of the week. Despite some instability during this time period,
there is no real good focus for convection each day, save for an
isolated afternoon pop-up shower.  As a result, skies will gradually
be sunnier with fewer clouds and rain chances, along with steady
south flow at the surface.  This should lead to high temperatures
reaching closer to the mid 90s, which is right around our normal for
mid July. Over the weekend, global models suggest a stronger
shortwave bringing a cold front down into the southern Plains, which
may introduce some rain chances, but this feature will be monitored
as the week progresses.

&&

.AVIATION...
(06Z TAFS)
Issued at 1248 AM CDT Sun Jul 11 2021

Line of showers and thunderstorms along the Red River at 6Z may
affect KABI towards or after 11Z. There may a few storms mid to
late morning to affect KSJT and KBBD. Additional convection may
pop up mid afternoon across the terminals. Very heavy rainfall may
lower visibilities down to less than 3 miles at times during
storms. MVFR stratus otherwise will move north from the Hill
Country and TransPecos, affecting terminals except KABI through
mid morning.

&&

.PRELIMINARY POINT TEMPS/POPS...
Abilene 	 91  69  88  71 /  50  30  30   0
San Angelo 	 93  70  91  70 /  30  30  20   0
Junction 	 93  71  91  69 /  20  20  10   0
Brownwood 	 93  70  89  71 /  50  30  30   0
Sweetwater 	 89  69  89  70 /  50  30  20   0
Ozona      	 90  70  91  69 /  20  20   5   0

&&

.SJT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...04
LONG TERM....SK
AVIATION...04
Hazardous weather outlook, Jul 10, 12:57 PM CST, 14 hours 25 minutes before
Hazardous Weather Outlook
National Weather Service San Angelo TX
157 PM CDT Sat Jul 10 2021

TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139-
140-154-155-168>170-111900-
Fisher-Nolan-Sterling-Coke-Runnels-Irion-Tom Green-Concho-
Crockett-Schleicher-Sutton-Haskell-Throckmorton-Jones-Shackelford-
Taylor-Callahan-Coleman-Brown-McCulloch-San Saba-Menard-Kimble-
Mason-
157 PM CDT Sat Jul 10 2021

This Hazardous Weather Outlook is for portions of west central
Texas.

.DAY ONE...This Afternoon and Tonight

Thunderstorms will be possible across the Big Country, generally
north of Interstate 20, late tonight ahead of a weak cold front.
A few of the storms may produce some gusty winds and hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Thunderstorms will be possible mainly north of Interstate 10
Sunday into Sunday night. Locally heavy rainfall will be the main
threat, although the strongest storms may contain some gusty winds
and hail.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Jul 11, 1:37 AM CST, 1 hour 45 minutes before
Special Weather Statement
National Weather Service San Angelo TX
237 AM CDT Sun Jul 11 2021

TXZ098-099-110830-
Haskell TX-Throckmorton TX-
237 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND THROCKMORTON COUNTIES
UNTIL 330 AM CDT...

At 232 AM CDT, Doppler radar was tracking a thunderstorm outflow
boundary moving into northeast Throckmorton country. This outflow is
moving southwest at 35 mph.

Wind gusts up to 50 mph will be possible with this outflow. The
winds may affect Throckmorton around 3 AM.

Locations impacted include...
Haskell, Throckmorton, Rule, Rochester, Woodson, Weinert, O'brien,
Irby, Elbert, Millers Creek Reservoir.

LAT...LON 3339 9895 3297 9895 3318 9999 3340 9998
TIME...MOT...LOC 0732Z 033DEG 29KT 3339 9913

mkd
Special weather statement, Jul 11, 2:29 AM CST, 53 minutes before
Special Weather Statement
National Weather Service San Angelo TX
329 AM CDT Sun Jul 11 2021

TXZ098-099-110915-
Haskell TX-Throckmorton TX-
329 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL AND THROCKMORTON COUNTIES
UNTIL 415 AM CDT...

At 328 AM CDT, Doppler radar was tracking a strong thunderstorms 12
miles north of Throckmorton...along the northern Throckmorton county
line...moving south at 30 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Haskell, Stamford, Throckmorton, Rule, Rochester, Woodson, Weinert,
O'brien, Irby, Paint Creek, Elbert, Millers Creek Reservoir, Lake
Stamford Marina.

LAT...LON 3297 9895 3297 9976 3328 9999 3339 9999
      3340 9896
TIME...MOT...LOC 0828Z 350DEG 27KT 3335 9919

mkd
Special weather statement, Jul 11, 3:03 AM CST, 19 minutes before
Special Weather Statement
National Weather Service San Angelo TX
403 AM CDT Sun Jul 11 2021

TXZ114-110945-
Shackelford TX-
403 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR SHACKELFORD COUNTY UNTIL 445 AM
CDT...

At 403 AM CDT, Doppler radar was tracking a strong thunderstorm over
Fort Griffin, moving south at 45 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

Locations impacted include...
Albany, Moran, Fort Griffin, Ibex, Mccarty Lake, Big Country Baptist
Assembly, Us-180 Near The Shackelford-Stephens County Line and Us-
283 Near The Callahan-Shackelford County Line.

LAT...LON 3270 9909 3253 9910 3252 9909 3252 9961
      3295 9961 3296 9916 3295 9910
TIME...MOT...LOC 0903Z 010DEG 39KT 3296 9920

mkd
Special weather statement, Jul 11, 3:17 AM CST, 5 minutes before
Special Weather Statement
National Weather Service San Angelo TX
417 AM CDT Sun Jul 11 2021

TXZ098-111015-
Haskell TX-
417 AM CDT Sun Jul 11 2021

...SIGNIFICANT WEATHER ADVISORY FOR HASKELL COUNTY UNTIL 515 AM
CDT...

At 416 AM CDT, Doppler radar was tracking a strong thunderstorm over
Knox City, moving south at 30 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Haskell, Stamford, Rule, Rochester, Weinert, O'brien, Irby, Paint
Creek, Sagerton, Lake Stamford Marina, Jud, Us-277 Near The Haskell-
Knox County Line and Us-380 Near The Haskell-Stonewall County Line.

LAT...LON 3297 9947 3297 9999 3340 9999 3340 9948
TIME...MOT...LOC 0916Z 342DEG 24KT 3342 9982

mkd

The radar

The Dyess AFB radar (KDYX), 22 km away, was scanning. The volume nearest the first event began at 09:20 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Shackelford

When
July 11, 3:22 AM CST
Where
Shackelford County, 0.58 mi E of Albany
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
32.730, -99.290

The public reported broken tree limbs on a residents property. The winds were estimated at 60 mph. The time was estimated using velocity data.

Thunderstorm Wind, Taylor

When
July 11, 5:54 AM CST
Where
Taylor County, 2.43 mi ENE of (Dys)dyess Afb Abile
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
32.430, -99.810

The Dyess AFB ASOS measured a wind gust of 71 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 975049, 975050.